Pituitary apoplexy induced by gonadotropin-releasing hormone (GnRH) agonist administration for treatment of prostate cancer: a systematic review.J Cancer Res Clin Oncol. 2021 Aug; 147(8):2337-2347.JC
We aimed to review of literature on the clinical presentation, management and outcomes of pituitary apoplexy following gonadotrophic release hormone (GnRH) agonist administration for the treatment of prostate cancer.
We used PRISMA guidelines for our systematic review and included all English language original articles on pituitary apoplexy following GnRH agonist administration among prostate cancer patients from Jan 1, 1995 to Dec 31, 2020. Data on patient demographics, prostate cancer type, Gleason score at diagnosis, history of pituitary adenoma, clinical presentation, GnRH agonist, interval to pituitary apoplexy, laboratory evaluation at admission, radiologic findings, treatment of pituitary apoplexy, time to surgery if performed, pathology findings, and clinical/hormonal outcomes were collected and analyzed.
Twenty-one patients with pituitary apoplexy met our inclusion criteria. The mean age of patients was 70 (60-83) years. Leuprolide was the most common used GnRH agonist, used in 61.9% of patients. Median duration to symptom onset was 5 h (few minutes to 6 months). Headache was reported by all patients followed by ophthalmoplegia (85.7%) and nausea/vomiting (71.4%). Three patients had blindness at presentation. Only 8 cases reported complete anterior pituitary hormone evaluation on presentation and the most common endocrine abnormality was FSH elevation. Tumor size was described only in 15 cases and the mean tumor size was 26.26 mm (18-48 mm). Suprasellar extension was the most common imaging finding seen in 7 patients. 71.4% of patients underwent pituitary surgery, while 23.8% were managed conservatively. Interval between symptoms onset to pituitary surgery was 7 days (1-90 days). Gonadotroph adenoma was most common histopathologic finding. Clinical resolution was comparable, while endocrine outcomes were variable among patients with conservative vs surgical management.
Although the use of GnRH agonists is relatively safe, it can rarely lead to pituitary apoplexy especially in patients with pre-existing pituitary adenoma. Physicians should be aware of this complication as it can be life threatening. A multidisciplinary team approach is recommended in treating individuals with pituitary apoplexy.